EconPapers    
Economics at your fingertips  
 

A theory of economic unions

Gino Gancia (), Giacomo Ponzetto () and Jaume Ventura

Journal of Monetary Economics, 2020, vol. 109, issue C, 107-127

Abstract: After decades of successful growth, economic unions have recently become the focus of heightened political controversy. To understand why, we develop a theoretical model of the effects on trade, income distribution and welfare of economic unions that differ in size and scope. Our model shows that political support for international unions can grow with their breadth and depth provided member countries are sufficiently similar. However, differences in economic size and factor endowments can trigger disagreement over the value of unions. Our model is consistent with some salient features of the process of European integration and statistical evidence from survey data.

Keywords: Economic unions; Non-tariff barriers; European integration (search for similar items in EconPapers)
JEL-codes: F15 F55 F62 H77 D71 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304393219302053
Full text for ScienceDirect subscribers only

Related works:
Working Paper: A Theory of Economic Unions (2019) Downloads
Working Paper: A Theory of Economic Unions (2019) Downloads
Working Paper: A Theory of Economic Unions (2019) Downloads
Working Paper: A theory of economic unions (2019) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:moneco:v:109:y:2020:i:c:p:107-127

DOI: 10.1016/j.jmoneco.2019.11.007

Access Statistics for this article

Journal of Monetary Economics is currently edited by R. G. King and C. I. Plosser

More articles in Journal of Monetary Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2021-01-17
Handle: RePEc:eee:moneco:v:109:y:2020:i:c:p:107-127